Virginia, 2009

Strong Wind in Virginia, November 11, 2009

November 11, 2009 · NWS RNK · 1 event in 1 county or zone

Winds gusting to 30 to 40 mph combined with torrential rains, and wet soil, made it easier for trees to fall in the area November 11th, as the remnants of Tropical Storm Ida affected the region. Although no damage to structures were reported, one downed tree was run into by a vehicle, resulting in the driver being injured.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Winds gusting to 30 to 40 mph combined with torrential rains, and wet soil, made it easier for trees to fall in the area November 11th, as the remnants of Tropical Storm Ida affected the region. Although no damage to structures were reported, one downed tree was run into by a vehicle, resulting in the driver being injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 11, 7:08 PM EST, 1 minute earlier.

Area forecast discussion, Nov 11, 7:08 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
708 PM EST WED NOV 11 2009

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL CONTINUE TO DEVELOP OFF THE CAROLINA
COAST THROUGH THURSDAY NIGHT...KEEPING A FLOW OF VERY MOIST AIR INTO
THE REGION ON GUSTY NORTHEAST WINDS. WEAK HIGH PRESSURE WILL BUILD
BACK IN BY THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
MSAS ANALYSIS AT 23Z SHOWS THE FLOW REMAINING NE TO NORTH ACROSS
THE CWA WITH THE SFC LOW SITUATED ACROSS THE GULF STREAM FROM NC-E
OF JAX FL. 00Z LAPS SOUNDINGS SHOWING FREEZING LVL DOWN TO 3KFT
AGL OVER THE HIGHLANDS. REPORTS OF SNOW HAVE BEEN REPORTED FURTHER
NORTH OF OUR CWA IN THE HIGHER TERRAIN. TEMPS ATTM ARE IN THE
UPPER 30S OVER THE HIGHLANDS...AND WILL INTRODUCE A COUPLE SPOTS
OF SNOW IN THE MIX OVERNIGHT BUT NOTHING THAT WILL REQUIRE ANY
SPECIAL ATTENTION. THE FLOOD WATCHES/WARNING AND ADVISORIES ARE
SET AND LOOK GOOD. DETERMINING WHETHER TO INCLUDE THE FLOOD WATCH
FURTHER WEST. RADAR SHOWING INTENSE ECHOES...BUT BELIEVE SOME OF
THIS IS BRIGHT BANDING...AS RAINFALL RATES ARE IN THE 2 TO 3
TENTHS AN HOUR RANGE.

PREVIOUS DISCUSSION...
MODELS ARE IN FAIRLY GOOD AGREEMENT NOW THAT THE
REMNANT UPPER LOW OF IDA WILL PHASE WITH THE NRN STREAM ENERGY AND
CLOSE OFF OVER NORTH CAROLINA...WHILE THE SFC LOW ALONG THE
CAROLINA COAST DEEPENS AND MOVES SLOWLY NORTHEAST. THIS KEEPS THE
CONVEYOR BELT OF DEEP MOISTURE STREAMING WESTWARD INTO THE
FORECAST AREA INTO THURSDAY. THERE IS SOME DIFFERENCES STILL IN
THE MODELS AS TO WHERE THE BAND OF HEAVIER PRECIP ENDS UP...AND
WHETHER OR NOT IT MOVES MUCH...BUT CONFIDENCE IS STILL HIGH THAT
AT LEAST ALONG AND EAST OF THE BLUE RIDGE WILL LIKELY SEE
SIGNIFICANT RAINFALL OVERNIGHT...AND LIKELY THE PIEDMONT AREAS
INTO THE DAY THURSDAY. I WILL TAKE SMYTH...TAZEWELL...WYTHE AND
BLAND COUNTIES OUT OF THE CURRENT FLOOD WATCH...AND KEEP ALL OF
THE REST. I ALSO PLAN TO EXTEND THE FLOOD WATCH IN THE EAST
THROUGH 400 PM THURSDAY. WILL GENERATE A NEW RAINFALL TOTAL MAP
FOR THE INTERNET SHOWING THE ADDITIONAL RAIN EXPECTED TONIGHT AND
THURSDAY...BUT GENERALLY AROUND 2 INCHES ALONG AND EAST OF THE
BLUE RIDGE IN SW VA AND NW NC.

WILL ALSO KEEP THE WIND ADVISORY AS IS THROUGH 600 AM. STILL LOOKS
LIKE THE STRONGEST LLJ IS DURING THE EVENING IN THE PIEDMONT. WE
HAD REPORTS OF TREES DOWN IN SEVERAL COUNTIES EARLIER TODAY...AND
EXPECT THERE TO BE MORE WITH THE GROUND GETTING EVEN MORE
SATURATED.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
THURSDAY NIGHT THE LOW PRESSURE WILL SLOWLY HEAD NORTHEAST FROM THE
NORTH CAROLINA COAST. ITS ASSOCIATED PRECIPITATION WILL BE SLOW TO
EXIT THE REGION...AND WIND SPEEDS WILL GRADUALLY TREND SLOWER AND
BACK MORE TO THE NORTH. WILL HAVE CATEGORICAL POPS IN THE FAR
EASTERN PARTS OF THE FORECAST AREA DURING THE EARLY EVENING
THURSDAY...WITH A SHARP GRADIENT IN POPS FROM EAST TO WEST. WILL
HAVE THE BACK EDGE OF THE RAIN AT THIS TIME NEAR A LINE FROM BOONE
NC TO RADFORD VA TO LEWISBURG WV. THROUGH THE REMAINDER OF THURSDAY
NIGHT...AND THEN INTO THE DAY FRIDAY...WILL SLOWLY DRAW THIS BACK
EDGE OF THE PRECIP TO THE EAST AND TO TO THE NORTH. MAY EVEN SEE
SOME ENDING PATCHY LIGHT RAIN EAST OF A LYNCHBURG VA TO DANVILLE VA
LINE EARLY FRIDAY EVENING.

FOR TEMPERATURES...HAVE FOLLOWED THE TREND OF GUIDANCE WITH COOLER
HIGHS AND LOWS DURING THIS PERIOD WITH THE PRECIPITATION NOW
EXPECTED TO LINGER LONGER.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
WITH THE COASTAL LOW PRESSURE MOVING NORTHEAST IN THE ATLANTIC
OCEAN...LEANED ISC GRIDS TOWARDS THE GFS SOLUTION. WEAK HIGH
PRESSURE WILL CONTROL OUR WEATHER SATURDAY...WENT WITH THE
MOSGUIDEBC FOR HIGH TEMPERATURES. THE CLOSING OFF OF THE
SYSTEM ALONG THE ATLANTIC COAST SIGNALS A RETURN TO MERIDIONAL
FLOW...WITH THE BASIC SPLIT IN THE REGIME LEADING TO CLOSED VORTICES.
A FRONTAL BOUNDARY SLOWLY APPROACHES FROM THE NORTHWEST SATURDAY
NIGHT INTO SUNDAY. A WAVE OF LOW PRESSURE WILL SLOW THE EASTWARD
PROGRESS OF THE FRONT ON SUNDAY INTO MONDAY WITH THE COLD FRONT
ARRIVING TUESDAY INTO WEDNESDAY.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
RAINFALL WILL REMAIN STEADY OVER THE ROA/LYH/DAN AREA THROUGH THE
PERIOD...INTENSITY VARYING FROM LIGHT TO HEAVY. THE BLF/LWB TAFS
WILL STAY IN LIGHT RAIN THROUGH THE PERIOD AS WELL...ALTHOUGH THE
RAIN WILL END AT TIMES.

WITH GUSTY NE WINDS AROUND THE LOW OFF THE NC COAST...THINK CIGS
WILL HOVER IN THE MVFR RANGE AT THE TAF SITES...ALTHOUGH BLF WILL
DROP BELOW 1KFT BEING HIGHER UP AND THE FRINGE OF THE HEAVIER
RAINS. OVERNIGHT...THE LYH AIRPORT WILL SEE RAINS LIGHTEN AND
COULD ALLOW FOR A PERIOD IFR CIGS FROM 07-13Z. THE BIG ISSUE AT
ALL TAF SITES WILL BE THE STRONG LOW LVL WINDS AROUND THE LOW
LEADING TO LLWS AT 2KFT.

THE LOW WILL MOVE SLOWLY ON THURSDAY/THURSDAY NIGHT SO WINDS WILL
STAY GUSTY AND CONDITIONS MAY NOT GRADUALLY IMPROVE FROM WEST TO
EAST UNTIL DURING THE DAY FRIDAY.

STRONG HIGH PRESSURE WILL BE BUILDING INTO THE AREA BY FRIDAY.
EXPECTING VFR CONDITIONS TO RETURN FRIDAY AFTERNOON AND INTO THE
WEEKEND.

&&

.HYDROLOGY...
FLOOD WARNINGS FOR SMALL STREAMS...AND RIVER FLOOD WARNINGS ARE IN
EFFECT. SEE THE LATEST FLOOD WARNINGS OR STATEMENTS FOR DETAILS.

&&

.EQUIPMENT...
THE SOUTH BOSTON TRANSMITTER IS OFF THE AIR WITH APPARENT PHONE
LINE PROBLEMS. IT IS UNKNOWN WHEN IT WILL BE BACK UP.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR VAZ032>035-043>047-
     058-059.
     WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR VAZ032>035-043>047-
     058-059.
     FLOOD WATCH UNTIL 6 AM EST THURSDAY FOR VAZ015>017.
NC...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR NCZ004>006.
     WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR NCZ003>006-019-020.
     FLOOD WATCH UNTIL 6 AM EST THURSDAY FOR NCZ001>003-018>020.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...JJ/WP
SHORT TERM...DS
LONG TERM...KK
AVIATION...JJ/WP
HYDROLOGY...
EQUIPMENT...
Hazardous weather outlook, Nov 11, 4:03 PM EST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EST WED NOV 11 2009

VAZ007-009>014-018>020-022>024-WVZ042>045-122115-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
GREENBRIER-
403 PM EST WED NOV 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ015>017-122115-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-
403 PM EST WED NOV 11 2009

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-020-122115-
SURRY-WILKES-YADKIN-
403 PM EST WED NOV 11 2009

...WIND ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ032>035-043-045>047-122115-
STOKES-ROCKINGHAM-CASWELL-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
CAMPBELL-APPOMATTOX-BUCKINGHAM-
403 PM EST WED NOV 11 2009

...WIND ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...
...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ044-058-059-122115-
PITTSYLVANIA-HALIFAX-CHARLOTTE-
403 PM EST WED NOV 11 2009

...WIND ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...
...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.
 RIVER FLOOD WARNING FOR THE DAN RIVER FROM DANVILLE TO SOUTH
 BOSTON...AND FOR THE ROANOKE RIVER AT RANDOLPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Nov 11, 5:43 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 PM EST WED NOV 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLOOD            RINGGOLD                36.60N 79.30W
11/11/2009                   PITTSYLVANIA       VA   LAW ENFORCEMENT

            CREEKS OUT OF THEIR BANKS IN THE RINGGOLD AREA

0330 PM     FLOOD            GRETNA                  36.95N 79.37W
11/11/2009                   PITTSYLVANIA       VA   LAW ENFORCEMENT

            CREEKS OUT OF THEIR BANKS IN THE GRETNA AREA

&&

JJACKSON
Special weather statement, Nov 11, 6:18 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 PM EST WED NOV 11 2009

VAZ009>020-022>024-WVZ042>045-120300-
SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-
SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...MARION...BLAND...PEARISBURG...
WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...
LEXINGTON...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
618 PM EST WED NOV 11 2009

...MODERATE TO OCCASIONALLY HEAVY RAIN ACROSS THE AREA THIS EVENING...

AT 610 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LARGE
AREA OF MODERATE RAIN HAS DEVELOPED ACROSS PORTIONS OF SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA. AUTOMATED RAIN GAGES
INDICATE THAT THIS IS PRODUCING RAINFALL RATES OF UP TO A QUARTER
OF AN INCH AN HOUR. WITH THE GROUND ALREADY SATURATED...THIS
RAINFALL WILL LIKELY PRODUCE SOME STANDING WATER IN LOW LYING AND
POOR DRAINAGE AREAS. MOTORISTS SHOULD WATCH FOR PONDED WATER ON
THE ROADS THIS EVENING.

JJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Buckingham

When
November 11, 7:09 PM EST
Where
Buckingham forecast zone
Measured
30 kt (35 mph) estimated gust
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

A four foot diameter tree fell onto Highway 60. A vehicle crashed into it resulting in one person being injured. The extent of the injury was unknown.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202302.